Texas, 2020

Flooding in Texas, June 1, 2020

June 1, 2020 · NWS BRO · 5 events in 1 county or zone

An upper level disturbance combined with deep tropical moisture moving into the area allowed for showers and thunderstorms to develop across the McAllen/Edinburg metropolitan area on June 1st. With little movement and training of these efficient rain producing showers/thunderstorms, the low lying and urban areas impacted become flooded.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

An upper level disturbance combined with deep tropical moisture moving into the area allowed for showers and thunderstorms to develop across the McAllen/Edinburg metropolitan area on June 1st. With little movement and training of these efficient rain producing showers/thunderstorms, the low lying and urban areas impacted become flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jun 1, 2:46 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Jun 1, 2:46 PM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
346 PM CDT Mon Jun 1 2020

.SHORT TERM (Now through Tuesday night): The main story today has
been the latest round of showers and thunderstorms across South
Texas thanks to an upper-level trough/mid-level low centered over
the Texas Big Bend. Ongoing convection has been producing a quarter
of an inch to a half inch in most activity. Some locations have
picked up 1 to 2 inches locally. With above-normal precipitable
water values, any training of storms may produce localized flooding
through the rest of the afternoon. By sunset, activity should begin
decreasing in coverage. However, isolated activity will continue
overnight as the main upper-level trough lifts gradually northward.

Tuesday, upper-level support moves away from the region, but surface
flow will be light out of the east. Combining with continued deep
moisture, another round of showers and storms is expected mid-
morning through the afternoon. Coverage should less than today, but
PoPs will range from 30 to 40% area wide. Many areas of picked up
quite a bit of rain in the last several days, so any additional
heavy rainfall may cause minor flooding issues. Temperatures are
expected to be a few degrees warmer than today with highs reaching
to around 90 degrees.

.LONG TERM (Wednesday through Monday):Models remain persistent
and in relative good consistency in building a strong mid-level
ridge across the Northern Mexico, Desert SW and West Texas Wed
into Saturday. While a mid- level pressure trough roughly aligns
along 90W from the Bay of Campeche through Louisiana. To say the
least these mid-level features will have a lot to do with the
steering flow of any tropical disturbances that may for over the
next few day. Currently model consensus indicates very slow
northward movement of newly formed tropical Depression 3, off the
west Yucatan Peninsula, with some potential strengthening as this
system moves every so slowly north or northwest. Model trends this
system or even a completely different entity northward along the
mid-level trough axis through Sunday. GFS/EC than builds the upper
ridge north of either TD 3 or the other potential tropical
cyclone and slows its northward progression by the end of the Long
term.

Confidence in this scenario is about average with a lot of
uncertainty in the eventual movement and development of TD 3 or the
model indicated tropical system. In any case, and if the northerly
track does plays out rain chances for out CWA will continue to
decrease and temperatures go up as the mid-level ridge building in
from the west becomes the more dominate player in our weather.
Forecast continues to show decreasing rain chances Wednesday with
more of sea breeze regime setting up for Thursday and Friday.
Temperatures are likely climb above average by Thursday or Friday.

&&

.MARINE:(Now through Tuesday night): The main marine hazard through
Tuesday will be any showers and storms that move over the waters,
which may produce locally strong winds to 30 knots and cloud to
water lightning. Outside of convection, a weak pressure gradient
should result in light to moderate easterly winds and seas of 4 feet
or less.

Wednesday through Saturday...At the beginning of the long-term
general light to moderate easterly wind and a low sea regime
continues with weak high pressure over the northern Gulf of
Mexico. The surface ridge remains in place with fair marine
conditions persisting through Friday. Thunderstorms coverage
is indicated to diminish but can not rule occasional stronger
thunderstorms producing gusty winds and heavy rainfall.
Uncertainty works its way into the marine forecast for next
weekend as new formed Tropical Depression 3, over the Bay of
Campeche, may trend northward with time. Forecast currently keeps
this system east of the Lower Texas coastal waters, however,
higher seas may impact the Gulf water next weekend. In any case,
mariners should stay tuned to the latest marine forecast issued by
the NWS office in Brownsville and the National Hurricane center
for the latest updates.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  75  87  76  86 /  30  40  30  30
BROWNSVILLE          74  89  75  90 /  30  40  30  30
HARLINGEN            73  90  74  90 /  30  40  30  30
MCALLEN              74  91  74  91 /  30  40  20  30
RIO GRANDE CITY      73  92  74  92 /  30  40  20  20
SOUTH PADRE ISLAND   77  85  78  83 /  30  40  30  20

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

65...short term
59...Long term.
Hazardous weather outlook, Jun 1, 3:25 AM CST, 12 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
425 AM CDT Mon Jun 1 2020

TXZ248>257-351-353-020930-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
425 AM CDT Mon Jun 1 2020

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are expected to continue
through this evening. The thunderstorms will have the potential to
produce locally heavy rainfall with nuisance flooding in low-
lying and poorly-draining areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

An elevated risk of rip currents is possible at the beaches of
South Padre Island and at Boca Chica Beach through the entire
forecast period.

Scattered to numerous showers and thunderstorms possible through
Thursday. The thunderstorms will have the potential to produce
locally heavy rainfall with nuisance flooding in low-lying and
poorly-draining areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-020930-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
425 AM CDT Mon Jun 1 2020

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 1, 1:15 PM CST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Brownsville TX
215 PM CDT Mon Jun 1 2020

TXZ251-012000-
Inland Kenedy TX-
215 PM CDT Mon Jun 1 2020

...SPECIAL WEATHER STATEMENT...

At 211 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rudolph, or 15 miles south of Armstrong, moving east-northeast at 10
mph.

Very heavy rainfall producing poor visibilities are associated with
this thunderstorm. Minor ponding on the highway may result in
hydroplaning. Frequent lightning and winds in excess of 30 mph will
also be possible with this storm.

Locations impacted include...
Norias and Rudolph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2660 9787 2678 9792 2685 9767 2662 9761
TIME...MOT...LOC 1911Z 255DEG 9KT 2671 9776

59
Special weather statement, Jun 1, 2:39 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Brownsville TX
339 PM CDT Mon Jun 1 2020

TXZ255-012130-
Inland Cameron TX-
339 PM CDT Mon Jun 1 2020

...SPECIAL WEATHER STATEMENT...

At 338 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dean Porter Park, or over Downtown Brownsville, moving northwest at
10 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Los Fresnos, Rancho Viejo, Southmost, Olmito, Port Of Brownsville,
Cameron Park, Downtown Brownsville, Brownsville, Lincoln Park and
Longoria Elementary School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Brownsville.

&&

LAT...LON 2585 9745 2588 9746 2588 9750 2590 9750
      2589 9752 2592 9753 2594 9758 2596 9758
      2599 9763 2600 9762 2601 9765 2602 9764
      2602 9766 2614 9756 2599 9728 2593 9731
      2593 9735 2591 9737 2589 9736 2584 9737
TIME...MOT...LOC 2038Z 128DEG 8KT 2592 9749

Hallman
Special weather statement, Jun 1, 2:40 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Brownsville TX
340 PM CDT Mon Jun 1 2020

TXZ255-257-012130-
Coastal Cameron TX-Inland Cameron TX-
340 PM CDT Mon Jun 1 2020

...SPECIAL WEATHER STATEMENT...

At 337 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lozano, or 7 miles south of Arroyo City. This storm was nearly
stationary.

Very heavy rainfall is producing poor visibiliteis with this
thunderstorm. Minor ponding of water on roadways may result in
hydroplaning if driving. Frequent lightning and winds in excess of
30 mph will also be possible with this storm.

Locations impacted include...
Rio Hondo, Arroyo City, Laureles, Palmer Laasko Elementary, Library
Memorial Middle School, Lozano, Bayview, Green Valley Farms and Las
Yescas Elementary School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2608 9738 2610 9757 2630 9754 2630 9753
      2632 9753 2633 9752 2632 9751 2631 9751
      2632 9750 2633 9751 2634 9748 2633 9747
      2634 9747 2633 9745 2636 9743 2639 9740
TIME...MOT...LOC 2037Z 355DEG 2KT 2623 9746

Mejia
Special weather statement, Jun 1, 2:56 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Brownsville TX
356 PM CDT Mon Jun 1 2020

TXZ253-012200-
Southern Hidalgo TX-
356 PM CDT Mon Jun 1 2020

...SPECIAL WEATHER STATEMENT...

At 355 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mcallen High School, or over North McAllen. This storm was nearly
stationary.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Edinburg, Mission, Pharr, Palmview, Palmhurst, North McAllen,
Sharyland, South McAllen, Faysville and Alton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is possible with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Brownsville.

&&

LAT...LON 2616 9833 2617 9834 2617 9838 2648 9837
      2648 9833 2645 9811 2613 9818
TIME...MOT...LOC 2055Z 294DEG 3KT 2623 9824

Hallman
Special weather statement, Jun 1, 3:28 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Brownsville TX
428 PM CDT Mon Jun 1 2020

TXZ255-012230-
Inland Cameron TX-
428 PM CDT Mon Jun 1 2020

...SPECIAL WEATHER STATEMENT...

At 428 PM CDT, Doppler radar was tracking a strong thunderstorm over
Miller Jordan Middle School, or over San Benito. This storm was
nearly stationary.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Harlingen, San Benito, La Feria, Rio Hondo, Palm Valley, Los Indios,
Santa Maria, La Paloma, Rangerville and Primera.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Brownsville.

&&

LAT...LON 2603 9766 2603 9769 2602 9769 2604 9771
      2602 9774 2603 9776 2605 9777 2603 9778
      2603 9779 2606 9780 2605 9781 2606 9782
      2605 9786 2610 9786 2633 9774 2630 9753
      2631 9751 2609 9758 2602 9764
TIME...MOT...LOC 2128Z 115DEG 4KT 2613 9762

Hallman

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Hidalgo

When
June 1, 4:00 PM CST to 5:00 PM CST
Where
Hidalgo County, 1.51 mi SSW of Edinburg Muni Arpt to 1.63 mi SSW of Edinburg Muni Arpt
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
26.280, -98.210

Broadcast media reported 2 feet of water on portions of W. Hobbs Dr. in Edinburg, with floodwaters entering homes.

Flood, Hidalgo

When
June 1, 4:15 PM CST to 5:15 PM CST
Where
Hidalgo County, 1.24 mi E of Edinburg to 1.12 mi E of Edinburg
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
26.300, -98.150

There was a picture on social media of standing water of up tp 1 to 2 feet in depth at the intersection of Lovett Street and N 21st Street in Edinburg. Time estimated via radar and time of social media post.

Flood, Hidalgo

When
June 1, 4:30 PM CST to 5:30 PM CST
Where
Hidalgo County, 1.86 mi NE of Shayland to 1.7 mi NE of Shayland
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
26.240, -98.260

Broadcast media showed a video of street flooding in northwest McAllen off of Bentsen Road.

Flood, Hidalgo

When
June 1, 5:11 PM CST to 6:15 PM CST
Where
Hidalgo County, 1.51 mi NNW of Mc Allen to 1.34 mi NNW of Mc Allen
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
26.220, -98.240

Broadcast media reported multiple streets in the city of McAllen with street flooding.

Flood, Hidalgo

When
June 1, 5:28 PM CST to 6:30 PM CST
Where
Hidalgo County, 0.93 mi NE of Donna to 0.89 mi NNE of Donna
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
26.180, -98.040

There was a video of the frontage road off of Interstate-2 in Donna flooded with water as high as the top of the wheel well on multiple vehicles including SUVs. One of the vehicles might have been stalled out.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899702, 899704, 899705, 899706, 899707.